Tennessee, 2005

Hail in Tennessee, March 22, 2005

March 22, 2005 · NWS MEG · 14 events in 10 counties and zones

14 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 22, 2:30 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Mar 22, 2:30 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
230 PM CST TUE MAR 22 2005

.DISCUSSION...
UPPER LOW SPINNING OVER NE OK/NW AR THIS AFTERNOON. SFC LOW OVER AR
WITH WARM FRONT EXTENDED EAST ACRS ERN AR AND INTO SW TN. A DRYLINE
EXTENDS TO THE SOUTH OF THE SFC LOW FROM CNTRL AR TO NRN LA. AREA
88DS SHOWING CONVECTION STARTING TO INITIATE ALONG THE DRYLINE
OVER ERN AR ARCING NORTHWEST TOWARD THE UPPER LOW. AIRMASS SOUTH OF
THE WARM FRONT...IN ADVANCE OF THE DRYLINE...QUICKLY DESTABILIZING.
CAPES ABOUT 1000 J/KG WITH SFC DEWPOINTS CLIMBING INTO THE UPPER 50S
ATTM. AS COLD POOL ALOFT...-22C AT 500 MB...MOVES CLOSER AND SFC
TEMPS CONT TO WARM FOR A COUPLE OF HOURS CAPES SHOULD REACH 2000
J/KG. STEEP LAPSE RATES...LOW WET BULB ZERO FAVOR LARGE HAIL WITH
THESE STORMS. EXPECT THE ARC OF DEVELOPING STORMS TO MOVE ACRS THE
CWFA THIS AFTN AND EVENING. SEVERE THUNDERSTORM WATCH 68 IN EFFECT
THROUGH 8 PM. THERE IS SOME LEFTOVER SHEAR INVOF OF WARMFNT...SO
CANNOT RULE OUT AN ISOLD TORNADO ACRS NE AR/MO BOOTHEEL/NW TN.

STORMS WL MOVE INTO MID TN LATE THIS EVENING. EXPECT LINGERING
SHOWERS ACRS NRN AND ERN SXNS AFTER MIDNIGHT INTO EARLY WED AS THE
UPPER LOW MOVES INTO THE OH VALLEY. THE LOW PULLS AWAY ON WED AS
WEAK HIGH PRESSURE BUILD IN DURING THE AFTN.

NEXT SYSTEM STARTS TO APPROACH ON THU AS A DECENT SHORTWAVE MOVES
OUT OF THE PLAINS WITH SFC CYCLOGENESIS KS/MO REGION. GOOD WAA ACRS
THE MID SOUTH SO SFC TEMPS WL CLIMB TOWARD 70 DEGREES. THU NIGHT A
WEAK FRONT MOVES INTO THE CWA. SYSTEM SEEMS MOISTURE STARVED SO A
20 POP WL DO FOR NOW.

FRONT THEN STALLS ACRS THE REGION FRI INTO THE WEEKEND. MODELS
DEPICTING SFC WAVES MOVING ALONG THE FRONT RESULTING IN A
POTENTIALLY WET PERIOD. THIS FRONT EVENTUALLY CLEARS THE AREA BY THE
BEGINNING OF NEXT WEEK.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.

&&

SJM
Hazardous weather outlook, Mar 22, 2:45 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CST TUE MAR 22 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-231200-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
245 PM CST TUE MAR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE MID
SOUTH THIS AFTERNOON AND EVENING.

STRONG SURFACE AND UPPER LEVEL LOW PRESSURE WILL MOVE FROM ARKANSAS
INTO KENTUCKY TONIGHT. A WARM FRONT EXTENDING FROM THE LOW ACROSS
EASTERN ARKANSAS AND WESTERN TENNESSEE WILL CONTINUE TO MOVE NORTH
THROUGH REMAINDER OF THE FORECAST AREA BY THIS EVENING.
THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF A COLD
FRONT WHICH WILL PASS THROUGH THE AREA TONIGHT. THE MAIN THREAT WITH
THESE STORMS WILL BE LARGE HAIL...THOUGH DAMAGING WINDS AND A FEW
TORNADOES CANNOT BE RULED OUT.

THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE FROM 3 PM UNTIL 6
PM FOR EAST ARKANSAS...NORTHWEST MISSISSIPPI AND THE MEMPHIS
METROPOLITAN AREA. THIS AREA INCLUDES JONESBORO...MEMPHIS AND
HELENA. THE GREATEST THREAT WILL BE FROM 6 PM TO 9 PM FOR THE
MISSOURI BOOTHEEL...REMAINDER OF WEST TENNESSEE AND NORTHEAST
MISSISSIPPI. THIS AREA INCLUDES DYERSBURG...JACKSON AND TUPELO.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE ENTIRE AREA
THIS AFTERNOON AND EVENING.

SJM

In the hours before

Local storm report, Mar 22, 4:04 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
404 PM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             4 E HICKORY RIDGE       35.40N 90.92W
03/22/2005  1.00 INCH        CROSS              AR   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER SIZE HAIL 4 MILES EAST OF
            HICKORY RIDGE NEAR THE INTERSECTION OF HIGHWAY 193 AND
            HIGHWAY 42

0340 PM     HAIL             WALDENBURG              35.56N 90.93W
03/22/2005  0.75 INCH        POINSETT           AR   TRAINED SPOTTER

            REPORT OF HAIL ON HIGHWAY 49 IN WALDENBURG.

0348 PM     HAIL             BELEN                   34.27N 90.35W
03/22/2005  1.00 INCH        QUITMAN            MS   TRAINED SPOTTER

0357 PM     HAIL             8 W WYNNE               35.23N 90.93W
03/22/2005  1.00 INCH        CROSS              AR   TRAINED SPOTTER

            HAIL REPORTED NEAR THE INTERSECTION OF HIGHWAY 193 AND
            HIGHWAY 64.

0400 PM     HAIL             BROOKLAND               35.90N 90.58W
03/22/2005  0.88 INCH        CRAIGHEAD          AR   TRAINED SPOTTER

&&

CORDERO
Local storm report, Mar 22, 4:21 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
421 PM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             JONESBORO               35.82N 90.69W
03/22/2005  0.75 INCH        CRAIGHEAD          AR   AIRPLANE PILOT

            REPORTED BY SPOTTER.

&&

WER
Local storm report, Mar 22, 4:28 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
428 PM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             JONESBORO               35.82N 90.69W
03/22/2005  1.00 INCH        CRAIGHEAD          AR   BROADCAST MEDIA

            NUMEROUS REPORTS OF NICKEL TO QUARTER HAIL REPORTED TO
            CHANNEL 8 JONESBORO

&&

WER
Local storm report, Mar 22, 4:32 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
432 PM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             ROBINSONVILLE           34.82N 90.32W
03/22/2005  1.00 INCH        TUNICA             MS   PUBLIC

0420 PM     FUNNEL CLOUD     ROBINSONVILLE           34.82N 90.32W
03/22/2005                   TUNICA             MS   PUBLIC

&&

WER
Special weather statement, Mar 22, 4:39 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
439 PM CST TUE MAR 22 2005

TNZ050-052-090-222300-

HARDEMAN TN-HAYWOOD TN-MADISON TN-
439 PM CST TUE MAR 22 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HARDEMAN...HAYWOOD AND
MADISON COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF WHITEVILLE AT 439
PM CST...MOVING NORTHEAST AT 55 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN HARDEMAN...HAYWOOD AND MADISON COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.
Local storm report, Mar 22, 4:51 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
451 PM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TORNADO          MARKED TREE             35.53N 90.42W
03/22/2005                   POINSETT           AR   TRAINED SPOTTER

            TORNADO ON THE GROUNG

0440 PM     TORNADO          MARKED TREE             35.53N 90.42W
03/22/2005                   POINSETT           AR   TRAINED SPOTTER

            TORNADO ON THE GROUND

&&

WER

The radar

The Memphis radar (KNQA), 27 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Shelby

When
March 22, 4:58 PM CST to 5:15 PM CST
Where
Shelby County, Memphis
Measured
1 in hail
Property damage
$160
Reported by
TRAINED SPOTTER
Coordinates
35.133, -90.017

Hail, Madison

When
March 22, 5:33 PM CST to 5:40 PM CST
Where
Madison County, Jackson
Measured
1 in hail
Property damage
$100
Reported by
EMERGENCY MANAGER
Coordinates
35.617, -88.833

Hail, Madison

When
March 22, 5:50 PM CST to 6:05 PM CST
Where
Madison County, 2 mi W of Jackson
Measured
1 in hail
Property damage
$110
Reported by
TRAINED SPOTTER
Coordinates
35.617, -88.867

Hail, Gibson

When
March 22, 6:02 PM CST to 6:10 PM CST
Where
Gibson County, 7 mi W of Trenton
Measured
0.88 in hail
Property damage
$50
Reported by
GENERAL PUBLIC
Coordinates
35.983, -89.067

Hail, Madison

When
March 22, 6:20 PM CST to 6:25 PM CST
Where
Madison County, Jackson
Measured
1 in hail
Property damage
$100
Reported by
TRAINED SPOTTER
Coordinates
35.617, -88.833

Hail, Gibson

When
March 22, 6:20 PM CST to 6:25 PM CST
Where
Gibson County, Dyer
Measured
1.75 in hail
Property damage
$750
Reported by
EMERGENCY MANAGER
Coordinates
36.067, -89.000

Hail, Hardeman

When
March 22, 6:45 PM CST to 6:50 PM CST
Where
Hardeman County, Silerton
Measured
1 in hail
Property damage
$100
Reported by
TRAINED SPOTTER
Coordinates
35.350, -88.817

Hail, Obion

When
March 22, 6:51 PM CST to 7:05 PM CST
Where
Obion County, 2 mi E of Rives
Measured
1 in hail
Property damage
$110
Reported by
EMERGENCY MANAGER
Coordinates
36.367, -89.017

Hail, Chester

When
March 22, 6:58 PM CST to 7:15 PM CST
Where
Chester County, 3 mi SW of Henderson
Measured
1 in hail
Property damage
$300
Reported by
TRAINED SPOTTER
Coordinates
35.400, -88.700

Hail, Dyer

When
March 22, 7:08 PM CST to 7:15 PM CST
Where
Dyer County, 3 mi S of Dyersburg
Measured
1 in hail
Property damage
$100
Reported by
TRAINED SPOTTER
Coordinates
35.983, -89.383

Hail, Obion

When
March 22, 7:29 PM CST to 7:35 PM CST
Where
Obion County, 3 mi SE of Union City
Measured
1 in hail
Property damage
$110
Reported by
EMERGENCY MANAGER
Coordinates
36.383, -89.017

Hail, Weakley

When
March 22, 7:29 PM CST to 7:35 PM CST
Where
Weakley County, 2 mi NW of Martin
Measured
1 in hail
Property damage
$100
Reported by
EMERGENCY MANAGER
Coordinates
36.367, -88.883

Hail, Hardin

When
March 22, 7:34 PM CST to 7:40 PM CST
Where
Hardin County, Counce
Measured
1 in hail
Property damage
$200
Reported by
TRAINED SPOTTER
Coordinates
35.050, -88.283

Hail, McNairy

When
March 22, 9:20 PM CST to 9:25 PM CST
Where
McNairy County, Guys
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
35.033, -88.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440058, 5440059, 5440060, 5440061, 5440062, 5440063, 5440064, 5440065, 5440066, 5440067, 5440068, 5440069, 5440070, 5440071.